HomeAnswersSiddha Medicinenilavarai powderWhat are the side effects of Nilavarai choornam?

I am continuously taking Nilavarai choornam.Is there any side effect in taking this choornam?

Share
I am continuously taking Nilavarai choornam.Is there any side effect in taking this choornam?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At July 13, 2017
Reviewed AtFebruary 6, 2024

Patient's Query

Hello doctor,

I am continuously taking Nilavarai choornam (2 grams after food in the night). I have been taking this for the past 2 years. Is there any side effect in taking this choornam?

Answered by Dr. Arul Amuthan L

Hi,

Welcome to icliniq.com.

I appreciate your regularity in taking Nilavarai choornam regularly.

You need to have a break in between in taking this choornam. If you continuously take, it may alter (destroy) the intestinal beneficial bacteria, which are essential for producing some vitamins and help in local intestinal immunity. This 'purgative abuse' may also injure your intestinal villi, which will lead to malabsorption and improper digestion. The anthroquinone present in the senna plant (nilavarai) can cause black pigmentation in intestine or other mucosal parts. It also can cause inflammation in the colon.

Hence, my advice is as follows;

  • Stop the nilavarai choornam. If you have constipation, only then you can take it with hot water. You can continue for 10 days or a maximum of 45 days (one mandalam). Beyond that there should be a gap of 10 days.
  • You can consume more curd/butter milk/yoghurt to reverse the normal intestinal microflora.
  • If you want to have a mild laxative, you can consume 'Bhavana kadukkai tablet', which is a chewable tablet. One chewable tablet after food twice daily (after lunch and dinner). But, this will make your tongue black for next one hour. So, if you can take it after dinner alone, is also fine. This tablet is actually a herbal pickle and can be continued for life long without any side effects. It is a good antioxidant, laxative, hepatoprotective (liver protection), iron supplement etc.

Hope this helps.

Revert back to a siddha medicine specialist online for further follow up --> https://www.icliniq.com/ask-a-doctor-online/siddha-medicine-specialist

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Arul Amuthan L
Dr. Arul Amuthan L

Pharmacology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

nilavarai powderlaxative

Ask your health query to a Wellness Expert online

Siddha Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy